Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 103, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 30, 2007, 1:25 PM CDT for Morris County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2007, 1:25 PM CDT (18:25 UTC)
- Expired
- Sep 30, 2007, 2:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Morris County, KS
The radar
The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 1:53 PM CDT | TSTM WND GST 60 | 2 E Council Grove, KS | SPOTTER DRIVING IN CAR ALONG HWY 56 APPROXIMATELY 2 MILES EAST OF COUNCIL GROVE REPORTED 60 MPH WIND GUST. DIME SIZE HAIL ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 30, 12:37 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 301824
SVRTOP
KSC127-301900-
/O.NEW.KTOP.SV.W.0103.070930T1825Z-070930T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
125 PM CDT SUN SEP 30 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORRIS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 200 PM CDT
* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF
BURDICK...OR ABOUT 23 MILES NORTHEAST OF PEABODY...MOVING NORTHEAST
AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
WILSEY...
WHITE CITY...
PARKERVILLE...
COUNCIL GROVE...
COUNCIL GROVE LAKE...
DUNLAP...
DWIGHT...
STRONG DAMAGING WINDS GREATER THAN 60 MPH WILL OCCUR WITH THIS STORM.
FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3852 9693 3864 9693 3886 9673 3886 9650
3882 9649 3881 9638 3873 9637 3873 9635
3859 9635 3854 9642 3850 9650 3851 9691
TIME...MOT...LOC 1825Z 235DEG 43KT 3849 9683
$$
CAVANAUGH2 follow-up statements
000
WWUS53 KTOP 301838
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
138 PM CDT SUN SEP 30 2007
KSC127-301900-
/O.CON.KTOP.SV.W.0103.000000T0000Z-070930T1900Z/
MORRIS-
138 PM CDT SUN SEP 30 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR MORRIS COUNTY...
AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 3 MILES SOUTH OF
WILSEY...OR ABOUT 30 MILES NORTHWEST OF EMPORIA...MOVING NORTHEAST AT
60 MPH.
LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...COUNCIL GROVE LAKE AND DWIGHT.
STRONG DAMAGING WINDS GREATER THAN 60 MPH WILL OCCUR WITH THIS STORM.
FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3852 9682 3876 9682 3886 9673 3886 9650
3882 9649 3881 9638 3874 9638 3873 9635
3859 9635 3850 9649
TIME...MOT...LOC 1838Z 232DEG 52KT 3862 9662
$$
CAVANAUGH000
WWUS53 KTOP 301857
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
158 PM CDT SUN SEP 30 2007
KSC127-301908-
/O.EXP.KTOP.SV.W.0103.000000T0000Z-070930T1900Z/
MORRIS-
158 PM CDT SUN SEP 30 2007
...THE SEVERE THUNDERSTORM WARNING FOR MORRIS COUNTY WILL EXPIRE AT
200 PM CDT...
AT 158 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3852 9682 3876 9682 3886 9673 3886 9650
3882 9649 3881 9638 3874 9638 3873 9635
3859 9635 3850 9649
TIME...MOT...LOC 1858Z 232DEG 52KT 3880 9633
$$
CAVANAUGHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 4:37 AM CDT, 8 hours 48 minutes earlier.
Area forecast discussion, Sep 30, 4:37 AM CDT, 8 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR WIND ADVISORY NATIONAL WEATHER SERVICE TOPEKA KS 437 AM CDT SUN SEP 30 2007 .DISCUSSION... THE LATEST WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 00Z UPPER AIR MAPS SHOWED AN UPPER LEVEL TROUGH OVER CO AND WY LIFTING NORTHEAST INTO THE CENTRAL HIGH PLAINS. A DOWN STREAM UPPER LEVEL RIDGE WAS LOCATED ACROSS THE EAST CENTRAL CONUS. THE 8Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM CENTRAL SD...SOUTHWEST ACROSS WESTERN NE AND NORTHEAST CO. A SURFACE DRYLINE EXTENDED FROM THE TRIPLE POINT NORTHEAST OF LIC..SOUTHWARD ACROSS EXTREME EASTERN CO AND INTO SOUTHEAST NM. THE RICHER GULF MOISTURE WAS STILL LOCATED ACROSS SOUTH CENTRAL TX...WITH A MOIST AXIS OF UPPER 50 TO AROUND 60 DEGREE DEWPOINTS EXTENDING FROM WEST TX NORTHWARD INTO CENTRAL NE. THE LINE OF THUNDERSTORMS THAT DEVELOPED ALONG THE SURFACE DRYLINE LAST EVENING ACROSS WESTERN KS HAVE WEAKENED AS THEY MOVED NORTHEAST ACROSS CENTRAL AND NORTH CENTRAL KS EARLY THIS MORNING. IR SATELLITE ALSO SHOW CLOUD TOPS WARMING ACROSS NORTH CENTRAL KS. A FEW SHOWERS MAY MOVE INTO THE NORTHWEST COUNTIES THIS MORNING BUT MOST OF THE CWA SHOULD REMAIN DRY THROUGH THE MORNING HOURS. THE MODELS SHOW THE 5H TROUGH LIFTING EAST-NORTHEAST ACROSS CENTRAL NE INTO NORTHWEST IA LATE TODAY. THE COLD FRONT WILL OVERTAKE THE DRYLINE THROUGH THE MID AND LATE MORNING HOURS ACROSS WESTERN AND CENTRAL KS AND MOVE EAST INTO THE WESTERN COUNTIES OF THE CWA AS A PACIFIC COLD FRONT BY NOON. THE 850MB WINDS WILL BEGIN TO VEER ACROSS THE WESTERN COUNTIES AS THE 5H TROUGH LIFTS NORTHEAST ACROSS NE. THE NAM MODEL MAY BE OVER FORECASTING THE DEEPER MOISTURE RETURN AHEAD OF THE 850MB TROUGH. THE 00Z 850MB MAP ONLY SHOWED 10 TO 12 DEG 850MB DEWPOINTS ACROSS WEST TX AND SOUTHWEST KS WHICH IS 4 TO 5 DEGREE LOWER DEWPOINTS THAN WHAT THE NAM MODEL FORECAST FOR 850MB DEWPOINTS. AS THE FRONT MOVES EAST ACROSS THE CWA DURING THE EARLY AFTERNOON HOURS INCREASED SURFACE HEATING WITHIN THE WARM SECTOR WILL CAUSE MLCAPES TO INCREASE TO ABOUT 1000J/KG. THE NAM MODEL HAS 1200 TO 1400 J/KG BUT THIS IS PROBABLY THE RESULT OF THE RICHER LOW-LEVEL MOISTURE THE MODEL FORECASTS. SURFACE CONVERGENCE AHEAD OF THE PACIFIC FRONT COMBINED WITH LIFT AHEAD OF THE 5H TROUGH WILL MOST LIKELY CAUSE A LINE OF SCATTERED THUNDERSTORMS TO DEVELOP ALONG AND EAST OF A EMPORIA TO TOPEKA TO HIAWATHA LINE BETWEEN 19 AND 21Z. MODERATE TO STRONG VERTICAL WINDSHEAR COMBINED WITH 1000 J/KG OF CAPE MAY ALLOW SOME UPDRAFTS TO BECOME ORGANIZED WITH MID-LEVEL MESOCYLCONES. THESE STORMS MAY PRODUCE QUARTER SIZE HAIL AND 60 MPH WIND GUSTS DURING THE AFTERNOON HOURS. THOUGH...IF THE INSTABILITY IS LOWER THUNDERSTORM UPDRAFTS MAY NOT WITHSTAND THE VERTICAL WINDSHEAR AND MAY NOT BE VERY ORGANIZED. THE SCATTERED LINE OF THUNDERSTORMS THAT DEVELOP WILL QUICKLY MOVE OFF TO THE EAST INTO MO DURING THE LATE AFTERNOON HOURS. HIGHS TODAY WILL REACH THE LOWER TO MID 80S ACROSS THE EASTERN COUNTIES AHEAD OF THE FRONT. HIGHS ACROSS THE WESTERN COUNTIES WILL REACH INTO THE UPPER 70S TO NEAR 80 DURING THE LATE MORNING HOURS AND HOLD NEARLY STEADY THROUGH THE AFTERNOON HOURS. SURFACE WINDS ACROSS THE CWA MAY INCREASE TO NEAR ADVISORY CRITERIA DURING THE MID AND LATE MORNING HOURS AS THE BOUNDARY LAYER MIXES ABOVE 2KFT. THE HVLK1...HBRK1 AND FBYN1 PROFILERS ALL SHOW 50 TO 55 KTS OF SOUTH-SOUTHWEST WINDS AT THE FIRST GATE. ATTM IM NOT SURE HOW STEEP THE LAPSE RATES WILL BE...DUE TO THE BKN HIGH AND MID LEVEL CLOUDS...FOR MAXIMUM MOMENTUM TRANSFER TO THE SURFACE. AS THE UPPER TROUGH LIFTS NORTHEAST THE LOW-LEVEL JET MAXIMUM WILL SHIFT EAST ACROSS THE CWA. 850MB WINDS ARE FORECASTED TO DECREASE TO 30 TO 40KTS ON THE WEST SIDE OF THE 850MB TROUGH AXIS THROUGH THE AFTERNOON HOURS. HOWEVER...THE SURFACE PRESSURE GRADIENT WILL INCREASE ACROSS THE CWA AS SURFACE PRESSURES RISE ACROSS WESTERN AND CENTRAL KS BEHIND THE PACIFIC COLD FRONT DUE TO LOW-LEVEL CAA...AND AS AN AREA OF LOW PRESSURE DEEPENS ACROSS WESTERN IA DURING THE AFTERNOON HOURS. WESTERLY SURFACE WINDS ACROSS THE NORTHWEST AND NORTH CENTRAL COUNTIES OF THE CWA...BEHIND THE PACIFIC COLD FRONT MAY ALSO FLIRT WITH ADVISORY CRITERIA DURING THE AFTERNOON HOURS. DUE TO SO MANY UNCERTAINTIES IN SKY COVER...LAPSE RATES AND THE SURFACE PRESSURE PATTERN I DECIDED NOT TO ISSUE A WIND ADVISORY FOR ANY PORTION OF THE CWA. THOUGH EXPECT WINDY CONDITIONS WITH WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH POSSIBLE. LOOKS AS IF MIN RHS WILL REMAIN ABOVE 20 PERCENT ACROSS THE CWA THIS AFTERNOON...THUS A FIRE WEATHER RED FLAG WARNING WILL NOT BE REQUIRED THOUGH BURNING SHOULD BE AVOIDED DUE TO THE WINDY CONDITIONS. SUNDAY NIGHT AND MONDAY...THE NEXT UPPER TROUGH WILL MOVE ONSHORE ACROSS THE PACIFIC NORTHWEST. A DOWNSTREAM 5H RIDGE WILL MOVE ACROSS THE PLAINS AS A SURFACE RIDGE OF HIGH PRESSURE MOVES SOUTHEAST ACROSS EASTERN KS INTO MO. EXPECT DRY CONDITIONS WITH HIGHS MONDAY IN THE LOWER 80S. MONDAY NIGHT THROUGH TUESDAY NIGHT. THE 5H TROUGH OVER THE WESTERN CONUS WILL MOVE EAST INTO THE WESTERN HIGH PLAINS. A LEE SURFACE TROUGH WILL DEEPEN ACROSS THE HIGH PLAINS MONDAY NIGHT AND CAUSE LOW-LEVEL WINDS TO VEER TO THE SOUTH AND INCREASE IN SPEED. THE SOUTHERLY WINDS WILL TRANSPORT DEEPER GULF MOISTURE NORTH ACROSS THE CWA. THERE MIGHT BE ENOUGH ISENTROPIC LIFT LATE MONDAY NIGHT FOR ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP...THOUGH THE BETTER CHANCES WILL OCCUR DURING THE DAY TUESDAY AS THE 5H TROUGH MOVES EAST ACROSS THE CENTRAL PLAINS. HIGH TEMPERATURES WILL BE DEPENDENT ON CLOUD COVER, RAINFALL AND THE TIMING OF THE NEXT SURFACE FRONT. THE MODELS SHOW THE FRONT MOVING ACROSS THE CWA DURING THE AFTERNOON HOURS...THOUGH THE GFS IS A BIT MORE PROGRESSIVE. HIGHS SHOULD REACH THE LOWER 80S AHEAD OF THE FRONT ACROSS THE EASTERN COUNTIES AND MID TO UPPER 70S BEHIND THE FRONT ACROSS THE WESTERN COUNTIES OF THE CWA. WEDNESDAY THROUGH SATURDAY...BOTH THE GFS AND ECMWF SHOW AN INTENSE 5H TROUGH MOVING ONSHORE ACROSS THE WESTERN CONUS LATE THIS WEEK. EXPECT A DOWNSTREAM 5H RIDGE TO AMPLIFY ACROSS THE PLAINS STATES FRIDAY AND SATURDAY. HIGH TEMPERATES WILL GRADUALLY WARM FROM THE UPPER 70S ON WEDNESDAY INTO THE MID 80S BY THE END OF THE WEEK. THE CURRENT FORECAST GRIDS LOOKED GOOD AND NO CHANGES WERE MADE. && .AVIATION... WINDS APPEAR TO BE THE MAIN AVIATION FORECAST CONCERN WITH THUNDERSTORM CHANCES NOT FAR BEHIND. ELEVATED CONVECTION CONTINUES TO FESTER IN PORTIONS OF WESTERN AND CENTRAL KANSAS EARLY THIS MORNING WITH COLD FRONT NEARING THE NW CORNER OF KS AT 08Z. LOW LEVEL WINDS RATHER STRONG AHEAD OF THE BOUNDARY PER PROFILERS AND RADARS WITH 50-60KT WINDS A FEW THOUSAND FEET OF THE SURFACE. ENOUGH DECOUPLING HAS OCCURED OVERNIGHT FOR SFC WINDS TO BE MARKEDLY WEAKER AND SLIGHTLY MORE BACKED THAT MEAN FLOW...BUT BELIEVE WINDS INCREASE GRADUALLY ENOUGH WITH HEIGHT AND WITH ONLY LIMITED DIRECTIONAL SHEAR TO KEEP WIND SHEAR OUT OF THE TAFS. SHOULD SEE MUCH STRONGER SFC WINDS BY MID MORNING WITH SOME INSOLATION HOWEVER WITH GUSTS WELL INTO 30KT RANGE. PRECIP CHANCES BEFORE THE FRONT APPEAR LOW ENOUGH TO KEEP ANY MENTION OUT. FROPA IS EXPECTED TO BE AROUND 20Z AT MHK AND 22Z AT TOP AND FOE...WITH TIMING SUGGESTING MORE LIMITED COVERAGE IN THE MHK VICINITY SO WILL ONLY MENTION CB HERE. WENT WITH VCTS AT TOP AND FOE WITH A BROKEN LINE AT BEST DEVELOPING THIS FAR WEST. WINDS WILL VEER TO THE WEST NOT LONG AFTER FROPA AND AGAIN MAY BY QUITE GUSTY UNTIL EARLY EVENING UNTIL MIXING AND PRESSURE GRADIENTS SUBSIDE. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE &&
Hazardous weather outlook, Sep 30, 1:00 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 100 PM CDT SUN SEP 30 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-011800- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 100 PM CDT SUN SEP 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG THUNDERSTORMS WILL DEVELOP ALONG A FRONTAL BOUNDARY MOVING EAST THROUGH THE OUTLOOK AREA THIS AFTERNOON. THE PRIMARY HAZARD ASSOCIATED WITH THESE STORMS IS EXPECTED TO BE DAMAGING OUTFLOW WINDS AND HAIL TO THE SIZE OF A QUARTER...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. THESE THUNDERSTORMS ARE EXPECTED TO REMAIN GENERALLY ALONG AND EAST OF A MARYSVILLE TO MANHATTAN TO ABILENE LINE. STRONG SOUTHERLY WINDS OF 25 TO 35 MPH WILL CONTINUE THROUGH THE ENTIRE OUTLOOK AREA AHEAD OF A FRONTAL BOUNDARY EARLY THIS AFTERNOON. AS THE FRONT MOVES EAST...STRONG NORTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 MPH WILL BUILD IN BEHIND THE FRONT LATE THIS AFTERNOON. A WIND ADVISORY IS IN EFFECT FOR ALL PORTIONS OF THE OUTLOOK AREA ALONG AND NORTHWEST OF INTERSTATE 35. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA LATE MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT...
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 10:40 AM CDT | Wind Advisory | TOP | Brown, Clay, Cloud, Dickinson, Douglas, Geary and 14 more | 7 hr |
| Sep 30, 1:55 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 35 min |
| Sep 30, 2:22 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 38 min |
| Sep 30, 2:45 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 30 min |
| Sep 30, 3:19 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.